This patient support community is for discussions relating to urology issues, benign prostate disease, penis curvature, cystisis, pediatric urology, prostate, sexual dysfunction and urological cancers.
63 YO male. Began testosterone patches roughly five years ago. Results were only fair and cost was outrageous ( Patches were running $7 / day. ) and I eventually discontinued the patch.
Several years ago I had a particularly strenuous year and was feeling low energy level + mild depression. Found a box of the patches & wondered if they would help so I tried using them for a couple weeks. I felt more energetic and generally better. They got me through a challenging time packing and moving a large household.
Later, I asked my Urologist to prescribe Testosterone injections. Wife is an RN so injections are require no special arrangements. I've enjoyed much better results with injections. The only side effect has been testicular atrophy. It does not bother me in any way, but I am wondering if the atrophy has any accompanying disadvantages or dangers.
Sorry to tell you, but once you start exogenous testosterone, the negative-feedback mechanism from the pituitary tells your testicles to stop making testosterone (the pit senses enough onboard, kinda like a thermostat).
Once the factory has been shut down for a while, it won't start back up and you end up dependent on exogenous testosterone the rest of your life.
This is a common problem caused by well meaning doctors who don't understand the grave consequences of their actions.
You may consider having a word with the doctor who prescribed 5 years ago and find out if your testosterone was actually low. Further, if it was low, the next step is to check the pituitary to make sure you don't have an adenoma, not just starting testosterone therapy.
If he did not check a testosterone level and prove it was low, you might ask him why he started the therapy. If he did check it, and it was low, did he check the pituitary?
I too was prescribe testosterone injections by a urologist who was treating me for ED.
I started having some problems with ED at around the age of about 35, now being a few days shy of 47. I was prescribed the monthly injections in 2003 while being in a multi disilinary clinic dealing with disability. Out of all the services received during this period, the sexual health was the most use full.
In 2000, after having had complications from a vasectomy about a year earlier I ended up with a hematoma of the left testicle. This resulted in a strep infection a year later. There had been a small hole in the scrotum, that never closed. I ended up with an emergency left orchiectomy.
Having only one testicle left and due to other urological problems, as a neurogenic bladder, as well as a fistula between my prostate and rectum and having a suprapubic catheter, I'm not to worried about testicular atrophy. I was told that testosterone level had to be boosted to prevent muscle loss ans well as bone density. I give the injections myself or have my wife give them to me.
What other side effects might result from this? It is not a real problem but it seems that over the last few years the length of my penis has decreased. I don't even know if this is realy possible or my immagination.
One of my main problem with penile length is the fact that I also use condom catheters to deal with some urinary leakage caused by bladder spasms and poor control of sphyncters.
In the flacid state the penis can be very small and cause problems applying the condom catheter. Is there anything that I can do to change this? Is athrophy of the penis really possible? Is there any thing that I can do to prevent further atrophy, anything to reverse it?
You should not take the testosterone injections unless and until the levels of testosterone has been found to be low. Testosterone injections has many side effects and these include cholesterol levels alteration, cognitive and behavior changes, numbness, tingling sensation, loss of appetite, increased thirst, male patterned baldness, and breast swelling in men. The most dreadful side effect is peliosis hepatitis, a life-threatening condition in which blood-filled cysts are developed inside the organs, liver and spleen.
I suggest you to get an evaluation done from a urologist for your testosterone levels and then take these injections.
I hope it helps. Take care and regards.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.